Zeilberger, Noam and Giorgetti, Alain - A correspondence between rooted planar maps and normal planar lambda terms

lmcs:1598 - Logical Methods in Computer Science, September 25, 2015, Volume 11, Issue 3
A correspondence between rooted planar maps and normal planar lambda terms

Authors: Zeilberger, Noam and Giorgetti, Alain

A rooted planar map is a connected graph embedded in the 2-sphere, with one edge marked and assigned an orientation. A term of the pure lambda calculus is said to be linear if every variable is used exactly once, normal if it contains no beta-redexes, and planar if it is linear and the use of variables moreover follows a deterministic stack discipline. We begin by showing that the sequence counting normal planar lambda terms by a natural notion of size coincides with the sequence (originally computed by Tutte) counting rooted planar maps by number of edges. Next, we explain how to apply the machinery of string diagrams to derive a graphical language for normal planar lambda terms, extracted from the semantics of linear lambda calculus in symmetric monoidal closed categories equipped with a linear reflexive object or a linear reflexive pair. Finally, our main result is a size-preserving bijection between rooted planar maps and normal planar lambda terms, which we establish by explaining how Tutte decomposition of rooted planar maps (into vertex maps, maps with an isthmic root, and maps with a non-isthmic root) may be naturally replayed in linear lambda calculus, as certain surgeries on the string diagrams of normal planar lambda terms.


Source : oai:arXiv.org:1408.5028
DOI : 10.2168/LMCS-11(3:22)2015
Volume: Volume 11, Issue 3
Published on: September 25, 2015
Submitted on: August 11, 2016
Keywords: Computer Science - Logic in Computer Science,Mathematics - Combinatorics


Share

Browsing statistics

This page has been seen 57 times.
This article's PDF has been downloaded 86 times.